Acetaminophen and phenylephrine hcl

Summary Safety Review – Phenylephrine and acetaminophen – Drug-drug interaction

  • At the time of the review there was 1 Canadian reporta of increased blood pressure due to a possible drug interaction between phenylephrine and acetaminophen, which was further assessed. The individual had been taking an acetaminophen-phenylephrine combination product and was also taking another medication to treat his pre-existing high blood pressure. However, after adjustment of the blood pressure medication the blood pressure returned back to normal and he did not experience any further blood-pressure related side effects.
  • There is one published report in the scientific literature1 of a bleed in the brain (intracerebral hemorrhage) in a person taking multiple cough and cold medicines containing phenylephrine over a 30-day period. However, it could not be confirmed that this event was due to an interaction between phenylephrine and acetaminophen, given that there were multiple ingredients in the product, and the person had used multiple cough and cold medicines. Overall, the safety data reviewed by Health Canada were all lacking relevant information to determine if these side effects were due to a drug-drug interaction between phenylephrine and acetaminophen.
  • People who have high blood pressure or heart disease may be more vulnerable to the side effects of phenylephrine if both of these drugs are taken together as there appears to be an interaction between them that leads to an increase of phenylephrine in the body.

Acetaminophen and phenylephrine

Generic Name: acetaminophen and phenylephrine (a SEET a MIN oh fen and FEN il EFF rin)
Brand Name: Alka-Seltzer Plus Cold and Sinus, Contac Cold+Flu Non-Drowsy, Excedrin Sinus Headache Caplet, Mapap Sinus Congestion and Pain, QlearQuil Daytime Sinus & Congestion, Robitussin Nasal Relief, Sinus Congestion and Pain Daytime Cool Ice, Sinus Pain & Pressure, Sudafed PE Sinus Headache, Theraflu Daytime Severe Cold, Tylenol Sinus Congestion and Pain, …show all 26 brand namesCongespirin Aspirin Free, Neo Citran Extra Strength Cold and Sinus, Mapap Sinus PE, Tylenol Sinus Congestion Daytime, Excedrin Sinus Headache, Non-Pseudo Sinus Pain & Pressure, Robitussin Peak Cold Nasal Relief, Sinus Pain & Pressure, Sudafed PE Pressure Plus Pain, QlearQuil Daytime Sinus & Congestion, Contact Cold and Flu Day, Tylenol Sinus + Headache Day, Vicks Sinex Daytime, Mygrex, Acetaminophen Congestion and Pain

Medically reviewed by Drugs.com on Aug 29, 2019 – Written by Cerner Multum

  • Overview
  • Side Effects
  • Dosage
  • Interactions
  • Pregnancy
  • Reviews
  • More

What is acetaminophen and phenylephrine?

Acetaminophen is a pain reliever and a fever reducer.

Phenylephrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).

Acetaminophen and phenylephrine is a combination medicine used to treat headache, fever, body aches, stuffy nose, and sinus congestion caused by allergies, the common cold, or the flu.

Acetaminophen and phenylephrine may also be used for purposes not listed in this medication guide.

Important Information

Do not use acetaminophen and phenylephrine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine.

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death. Call your doctor at once if you have nausea, pain in your upper stomach, itching, loss of appetite, dark urine, clay-colored stools, or jaundice (yellowing of your skin or eyes).

In rare cases, acetaminophen may cause a severe skin reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling.

Before taking this medicine

You should not use this medicine if you are allergic to acetaminophen (Tylenol) or phenylephrine.

Do not use this medicine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine.

Ask a doctor or pharmacist if it is safe for you to take this medicine if you have other medical conditions, especially:

  • liver disease, cirrhosis, a history of alcoholism, or if you drink more than 3 alcoholic beverages per day;

  • high blood pressure, heart disease, coronary artery disease;

  • overactive thyroid;

  • pheochromocytoma (an adrenal gland tumor); or

  • if you take an anti-depressant.

It is not known whether acetaminophen and phenylephrine will harm an unborn baby. Do not use cough or cold medicine without a doctor’s advice if you are pregnant.

Acetaminophen and phenylephrine may pass into breast milk and may harm a nursing baby. Decongestants may also slow breast milk production. Do not use cough or cold medicine without a doctor’s advice if you are pregnant.

Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

How should I take acetaminophen and phenylephrine?

Use exactly as directed on the label, or as prescribed by your doctor. Do not use for longer than recommended. Cold medicine is usually taken only for a short time until your symptoms clear up.

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.

Dissolve one packet of the powder in at least 4 ounces of water. Stir this mixture and drink all of it right away.

Drop the effervescent tablets into a glass of water (at least 4 ounces, or one-half cup). Stir this mixture and drink all of it right away.

Stop taking the medicine and call your doctor if you still have a fever after 3 days of use, you still have pain after 7 days (or 5 days if treating a child), if your symptoms get worse, or if you have a skin rash, ongoing headache, or any redness or swelling.

If you need surgery or medical tests, tell the surgeon or doctor ahead of time if you have taken acetaminophen and phenylephrine within the past few days.

Store at room temperature away from moisture and heat.

What happens if I miss a dose?

Since this medicine is taken when needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of acetaminophen can be fatal.

The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.

What should I avoid while taking acetaminophen and phenylephrine?

This medication may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert.

Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.

Avoid drinking alcohol. It may increase your risk of liver damage while taking acetaminophen.

Acetaminophen and phenylephrine side effects

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficult breathing; swelling of your face, lips, tongue, or throat.

In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking acetaminophen and phenylephrine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.

Stop using the medicine and call your doctor at once if you have:

  • fast, slow, or uneven heart rate;

  • confusion, hallucinations;

  • tremor, seizure (convulsions);

  • little or no urinating;

  • nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes); or

  • dangerously high blood pressure (severe headache, blurred vision, buzzing in your ears, anxiety, confusion, chest pain, shortness of breath, seizure).

Common side effects may include:

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Acetaminophen and phenylephrine dosing information

Usual Adult Dose for Nasal Congestion:

325 mg acetaminophen / 5 mg phenylephrine tablets/gelcaps: 2 orally every 4 hours
Maximum dose: 5 doses per day
500 mg acetaminophen / 5 mg phenylephrine tablets: 2 orally every 6 hours
Maximum dose: 4 doses per day

Usual Adult Dose for Sinus Symptoms:

325 mg acetaminophen / 5 mg phenylephrine tablets/gelcaps: 2 orally every 4 hours
Maximum dose: 5 doses per day
500 mg acetaminophen / 5 mg phenylephrine tablets: 2 orally every 6 hours
Maximum dose: 4 doses per day

Usual Adult Dose for Headache:

325 mg acetaminophen / 5 mg phenylephrine tablets/gelcaps: 2 orally every 4 hours
Maximum dose: 5 doses per day
500 mg acetaminophen / 5 mg phenylephrine tablets: 2 orally every 6 hours
Maximum dose: 4 doses per day

Usual Pediatric Dose for Nasal Congestion:

325 mg acetaminophen / 5 mg phenylephrine tablets/gelcaps:
12 years and older: 2 orally every 4 hours
Maximum dose: 5 doses per day
500 mg acetaminophen / 5 mg phenylephrine tablets:
12 years and older: 2 orally every 6 hours
Maximum dose: 4 doses per day

Usual Pediatric Dose for Sinus Symptoms:

325 mg acetaminophen / 5 mg phenylephrine tablets/gelcaps:
12 years and older: 2 orally every 4 hours
Maximum dose: 5 doses per day
500 mg acetaminophen / 5 mg phenylephrine tablets:
12 years and older: 2 orally every 6 hours
Maximum dose: 4 doses per day

Usual Pediatric Dose for Headache:

325 mg acetaminophen / 5 mg phenylephrine tablets/gelcaps:
12 years and older: 2 orally every 4 hours
Maximum dose: 5 doses per day
500 mg acetaminophen / 5 mg phenylephrine tablets:
12 years and older: 2 orally every 6 hours
Maximum dose: 4 doses per day

What other drugs will affect acetaminophen and phenylephrine?

Other drugs may interact with acetaminophen and phenylephrine, including prescription and over-the-counter medicines, vitamins, and herbal products. Tell each of your health care providers about all medicines you use now and any medicine you start or stop using.

Further information

Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.

Copyright 1996-2018 Cerner Multum, Inc. Version: 2.02.

Medical Disclaimer

More about acetaminophen / phenylephrine

  • Side Effects
  • During Pregnancy
  • Dosage Information
  • Drug Images
  • Drug Interactions
  • 3 Reviews
  • Drug class: upper respiratory combinations
  • FDA Alerts (2)

Consumer resources

  • Acetaminophen and Phenylephrine Capsules
  • Acetaminophen and Phenylephrine Powder Packet
  • Acetaminophen and Phenylephrine Tablets

Other brands: Sudafed PE Sinus Pressure + Pain, Alka-Seltzer Plus Cold and Sinus, Tylenol Sinus + Headache Day, Sinus Congestion and Pain Daytime Cool Ice, … +6 more

Related treatment guides

  • Nasal Congestion
  • Sinus Symptoms

Acetaminophen; Guaifenesin; Phenylephrine oral tablet

What is this medicine?

ACETAMINOPHEN; GUAIFENESIN; PHENYLEPHRINE (a set a MEE noe fen; gwye FEN e sin; fen il EF rin) is a combination of a pain reliever, expectorant and decongestant. It is used to treat fever, aches and pains, and congestion from a cold or the flu. It is also used to treat a dry cough. This medicine will not treat an infection.

This medicine may be used for other purposes; ask your health care provider or pharmacist if you have questions.

COMMON BRAND NAME(S): Duratuss A, Mucinex Fast-Max, Mucinex Sinus-Max, Sudafed PE Pressure + Pain + Mucus, Sudafed PE Triple Action, Tylenol Cold Head Congestion Severe, Tylenol Sinus Congestions & Pain Severe Daytime, Tylenol Sinus Severe Congestion

What should I tell my health care provider before I take this medicine?

They need to know if you have any of these conditions:

  • diabetes

  • glaucoma

  • heart disease

  • high blood pressure

  • if you often drink alcohol

  • peripheral vascular disease

  • prostate disease

  • taken a MAOI like Carbex, Eldepryl, Marplan, Nardil, or Parnate within the last 14 days

  • thyroid disease

  • an unusual or allergic reaction to acetaminophen, guaifenesin, phenylephrine, other medicines, foods, dyes, or preservatives

  • pregnant or trying to get pregnant

  • breast-feeding

How should I use this medicine?

Take this medicine by mouth with a full glass of water. Follow the directions on the label. Take your medicine at regular intervals. Do not take it more often than directed.

Talk to your pediatrician regarding the use of this medicine in children. While this drug may be prescribed for children as young as 12 years for selected conditions, precautions do apply.

Patients over 65 years old may have a stronger reaction and need a smaller dose.

Overdosage: If you think you have taken too much of this medicine contact a poison control center or emergency room at once.

NOTE: This medicine is only for you. Do not share this medicine with others.

What if I miss a dose?

If you miss a dose, take it as soon as you can. If it is almost time for your next dose, take only that dose. Do not take double or extra doses.

What may interact with this medicine?

Do not take this medicine with any of the following medications:

  • ergot alkaloids like dihydroergotamine, ergonovine, ergotamine, methylergonovine

  • MAOIs like Carbex, Eldepryl, Marplan, Nardil, and Parnate

  • other drugs containing acetaminophen (prescription or nonprescription)

This medicine may also interact with the following medications:

  • alcohol

  • certain medicines for depression, anxiety, or psychotic disturbances

  • certain medicines for blood pressure, heart disease, irregular heart beat

  • furazolidone

  • imatinib

  • isoniazid

  • linezolid

  • mecamylamine

  • other medicines for congestion or colds

  • procarbazine

  • reserpine

  • St. John’s Wort

  • stimulant medicines for attention disorders, weight loss, or to stay awake

  • theophylline

  • warfarin

This list may not describe all possible interactions. Give your health care provider a list of all the medicines, herbs, non-prescription drugs, or dietary supplements you use. Also tell them if you smoke, drink alcohol, or use illegal drugs. Some items may interact with your medicine.

What should I watch for while using this medicine?

Tell your doctor or health care professional if your pain symptoms do not start to get better or if they get worse.

Drink several glasses of water each day. This will help loosen mucus.

Do not take other medicines that contain acetaminophen with this medicine. Always read labels carefully. If you have questions, ask your doctor or pharmacist.

Do not take more than the recommended dose as listed on the package label. If you take too much acetaminophen get medical help right away. Too much acetaminophen can be very dangerous and cause liver damage. Even if you do not have symptoms, it is important to get help right away.

The risk for liver problems is increased if you drink 3 or more drinks containing alcohol daily while using this product.

What side effects may I notice from receiving this medicine?

Side effects that you should report to your doctor or health care professional as soon as possible:

  • allergic reactions like skin rash, itching or hives, swelling of the face, lips, or tongue

  • anxious

  • chest pain

  • confusion

  • dizziness

  • fast, irregular heartbeat

  • feeling lightheaded, falls

  • irritable

  • high blood pressure

  • redness, blistering, peeling or loosening of the skin, including inside the mouth

  • seizures

  • tremors

  • trouble passing urine or change in the amount of urine

  • trouble sleeping

  • unusual bleeding or bruising

  • unusually weak or tired

  • yellowing of the eyes or skin

Side effects that usually do not require medical attention (report to your doctor or health care professional if they continue or are bothersome):

  • headache

  • loss of appetite

  • nausea

  • upset stomach

This list may not describe all possible side effects. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Where should I keep my medicine?

Keep out of the reach of children.

This medicine may cause accidental overdose and death if taken by other adults, children, or pets. Mix any unused medicine with a substance like cat littler or coffee grounds. Then throw the medicine away in a sealed container like a sealed bag or a coffee can with a lid. Do not use the medicine after the expiration date.

Store at room temperature between 15 and 30 degrees C (59 and 86 degrees F). Protect from light and moisture.

NOTE: This sheet is a summary. It may not cover all possible information. If you have questions about this medicine, talk to your doctor, pharmacist, or health care provider.

Share Facebook Twitter LinkedIn Email Get useful, helpful and relevant health + wellness information enews

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy

NOTA TÉCNICA

Quantitative determination of acetaminophen, phenylephrine and carbinoxamine in tablets by high-performance liquid chromatography

Carina de A. Bastos; Marcone A. L. de Oliveira

Departamento de Química, Universidade Federal de Juiz de Fora , 36036-330 Juiz de Fora – MG, Brasil

ABSTRACT

An alternative methodology for analysis of acetaminophen (Ace), phenylephrine (Phe) and carbinoxamine (Car) in tablets by ion-pair reversed phase high performance liquid chromatography was validated. The pharmaceutical preparations were analyzed by using a C18 column (5 μm, 300 mm, 3.9 mm) and mobile phase consisting of 60% methanol and 40% potassium monobasic phosphate aqueous solution (62.46 mmol L-1) added with 1 mL phosphoric acid, 0.50 mL triethylamine and 0.25 g sodium lauryl sulfate. Isocratic analysis was performed under direct UV detection at 220 nm for Phe and Car and at 300 nm for Ace within 5 min.

Keywords: acetaminophen; phenylephrine; carbinoxamine.

INTRODUCTION

Common colds are a viral disease caused mainly by rhinovirus and coronavirus, consisting of an acute infection of the upper respiratory system mucosa. Infection occurs mainly through direct contact and rarely through sputter, sneezing and cough. Infected people spread the etiologic agent by respiratory secretion such as nasal mucus, which infects hands and objects. The common cold is normally harmless and generally disappears within one or two weeks unless secondary bacterial infection is diagnosed. Once no specific treatment can be given, the usual procedure consists of alleviating the symptoms. The symptomatic treatment is based on the prescription of drugs that alleviate the nasal congestion, dry the mucous membranes and reduce both temperature and pain. This is achieved through drug combination since no single drugs can have all these effects. The pharmaceutical association is often used as they offer a more convenient treatment than single ones.1 Some drugs currently available combine three pharmaceuticals: acetaminophen (Ace), an analgesic and antipyretic; phenylephrine hydrochloride (Phe), a nasal decongestant; and carbinoxamine maleate (Car), an anti-histamine. Figure 1 shows the chemical structure for the three compounds.

Among the classical analytical methodologies used for analysing these pharmaceuticals are: titrimetry,2 spectrometry UV-Visible,2,3 capillary electrophoresis4-6 and high performance liquid chromatography (HPLC).7-18

As regards HPLC methodologies, Barbas et al.16 developed a method for the determination of acetaminophen, phenylephrine hydrochloride and chlorpheniramine maleate using two cyanopropyl columns, a constant proportion of aqueous organic solvent (95:5, v/v) under a gradient of pH from 7.5 to 2.0 with analysis time of 14 min. Shervington et al.18 optimized a method for the determination of acetaminophen and five of its substituted derivatives by reversed phase chromatography system in isocratic mode using mobile phase constituted of water and acetonitrile (70:30, v/v). Erk et al.13 proposed an alternative methodology for determining chorpheniramine maleate and phenylephrine hydrochloride using UV detection at 269 nm and reversed phase in isocratic mode. Lau and Mok14 developed a method for the determination of eight active ingredients in cough-cold syrups, including phenylephrine hydrochloride, using a cyano column and water, acetonitrile and ethanol (36:60:2) containing 1 mmol L-1 perchloric acid as the mobile phase within 22 min.

To our knowledge, the methods described in the literature do not cover the analysis of the association Ace/ Phe and Car/Ace. Therefore, the main contribution of this work was to develop a single separation method for analyzing two different pharmaceutical associations. This method can also be used as a tool in the quality control process of pharmaceutical industry or as an alternative analytical monitoring procedure, which can be used by the supervisory agencies such as Agência Nacional de Vigilância Sanitária (ANVISA). Within this context, a simple alternative methodology for determination of these drugs in tablets using an isocratic chromatographic mode in analysis time of 5 min was proposed. After parameter validation, the method proved to be successful and was applied to the analysis of commercial products containing these active ingredients.

EXPERIMENTAL

Material

Reagents and chemicals

Methanol was of chromatographic grade and all other chemicals were of analytical grade. Phosphoric acid, potassium phosphate monobasic, methanol, ethanol, triethylamine and sodium lauryl sulfate were purchased from Vetec (Rio de Janeiro, RJ, Brazil). Water was purified with Milli-Q®, Milipore System. All solvents and solutions were filtered through a 0.45 μm millipore filter (Milipore® millex-HV filter units) (São Paulo, SP, Brazil).

The following excipients were purchased from Medquímica (Juiz de Fora, MG, Brazil): pregelatinized starch, povidone, stearic acid, microcrystalline cellulose 102, glycolate starch sodium, opadry II 85F19193 translucent, titanium dioxide and 10 yellow dye lacquer (commercial product 1) and pregelatinized starch, povidone, stearic acid, microcrystalline cellulose 102, opadry II 85F19193 translucent, titanium dioxide and yellow dye lacquer 06 (commercial product 2).

Samples

Instrumentation

HPLC system: The experiments were performed in a high performance liquid chromatography model Waters 1525 (Milford, (MA), USA) equipped with a photo diode array detector model 2996, a temperature control device maintained at 27 °C and data acquisition and treatment software (Empower Build 1154).

Column: The analytical column was a reversed phase Luna Phenomenex C18 (5 μm, 300 mm x 3.9 mm) (Torrance, CA, USA).

Methods

Sample preparations

Twenty tablets of CP1 and CP2 purchased from local pharmacies were separately weighed and ground to homogeneously fine powders. The powder corresponding to CP1 (20.0 mg Phe and 400.0 mg Ace) and CP2 (4.0 mg Car and 400.0 mg Ace) were weighed and dissolved with 100.0 mL of mobile phase in a separate volumetric flask. Five mL of these solutions were diluted again with mobile phase in another 50 mL volumetric flask and filtered through a 0.45 μm millipore filter in order to obtain clear solutions.

Chromatographic conditions

All analyses were performed at room temperature (about 25 °C) under isocratic conditions. A mobile phase consisted of 60% methanol and 40% potassium monobasic phosphate aqueous solution (62.46 mmol L-1) added with 1.0 mL phosphoric acid, 0.50 mL triethylamine and 0.25 g sodium lauryl sulfate (pH of the whole mixture equal 4.10). Flow rate was 1.0 mL min-1 and volume injection was 50 μL. The UV detection was set at 220 for Car and Phe and at 300 nm for Ace. At the beginning of the day, mobile phase was pumped through the HPLC system during 30 min until achieving baseline stability.

Wavelength selection

The wavelength selection was based on UV-Visible spectra obtained for each compound by means of diode array detector in HPLC system. The wavelengths were selected at 220 for Phe and Car and at 300 nm for Ace (Ace at 220 nm present offset peak signal saturated), as the three compounds presented acceptable peak signal for sample analysis in these wavelengths.

Standard solution preparation

Accurately weighed amounts of standards of Car and Phe equivalent to 40.0 and 50.0 mg were transferred to separate volumetric flasks containing volume of 100.0 (solution 1) and 50.0 (solution 2) mL, respectively; 40.0 mg of Ace accurately weighed were transferred to volumetric flask of 100.0 mL containing 1.0 mL of the solution 1 and 2.0 mL of the solution 2, forming the standard solution. All volumes were completed with mobile phase. Final concentrations were 4.0, 20.0 and 400.0 mg L-1 for Car, Phe and Ace, respectively. Standard solution was filtered through a 0.45 μm millipore filter and diluted with mobile phase in order to obtain clear solutions.

Calibration curves

RESULTS AND DISCUSSION

Preliminary study

In order to investigate the method for drug analysis in pharmaceutical formulations, preliminary tests were performed to select optimal conditions. Parameters such as detection wavelength, ideal mobile phase and their proportions, optimum pH and standard solution concentration were exhaustively studied. Several binary or ternary eluents were tested using different proportions of solvent, such as acetonitrile, methanol and water. However, satisfactory results were achieved through the ion-pair reversed phase liquid chromatography (IRPLC) using sodium lauryl sulfate as ionic pair reagent. IRPLC was investigated as an alternative, based on the work described in the American Pharmacopeia for chlorpheniramine maleate analysis associated with phenylpropanolamine hydrochloride.7 In the present case, potassium phosphate monobasic and phosphoric acid were used for pH adjustment (≈ 4.10) and to promote ionic pair formation of the basic solutes with the counter ion. Methanol was used as an organic modifier and triethylamine was employed to reduce the tailing factor of the basic solutes, caused by the interaction between these compounds and the free silanol groups in the C18 surface column.

Figure 2 shows the chromatogram for standard mixture obtained through the optimized variables in accordance with the features described above. The baseline separation of standard mixture through isocratic mode within 5 min was achieved. The sample loop size was set at 50 μL in order to optimize the Car signal, which was in a concentration much smaller than Ace in the sample. Mobile phase flow was adjusted at 1.0 mL min-1 in order to maintain pressure within the acceptable limit of the chromatographic system.

Validation procedures

After adjusting the chromatography conditions, some validation parameters for CP1 and CP2, such as selectivity, linearity, precision, limit of detection (LOD), limit of quantification (LOQ), accuracy and robustness, were determined, as Resolution ANVISA RE nº 899, of 29/05/2003.19

Selectivity and linearity

Method selectivity was assessed by the peak purity test (comparison between analyte peak and auto threshold in the purity plot) using diode array detector. The analyte chromatographic peak was not found to be attributable to more than one component.19,20

Linearity was evaluated taking into account the correlation coefficient (r). The correlation coefficient equal to or higher than 0.99 is considered evidence of ideal data fitting to line regression performed through least-square treatment.19 In order to evaluate lack of fit of the regression, Shapiro-Wilk Normality Test was performed for the residues.21 As the p-value calculated was higher than 0.05, the residue distribution is considered normal and the model is linear within the range evaluated (Table 2).

Precision, limit of detection (LOD) and limit of quantification (LOQ)

Precision can be determined through the estimate of the relative standard deviation (RSD).19 The precision in the validation of this optimized method was performed at two levels: repeatability and intermediate precision.

Repeatability (n=6) in sample area was carried out for 100.0% of the test concentration. In the present case, concentrations at 4.0, 20.0 and 400.0 mg L-1 for Car, Phe and Ace, respectively were used. Intermediate precision (n=6) was performed on different days. All results presented acceptable precision values (not exceeding 5.00%)19 as shown in Table 3.

LOD and LOQ were calculated by means of the standard deviation ratio of the intercept of three calibration curves obtained from linearity by means of the slopes of the respective curves multiplied by 3 and 10, respectively.19 LOD and LOQ obtained presented acceptable values for sample analysis as presented in Table 3.

Accuracy

Accuracy, in the present case, was calculated as the percentage of recovery by the assay of the known added amount of analyte in the sample.19,20 Thus, recovery tests were performed by adding known amounts of standard in the sample at five levels of concentrations for each drug, as shown in Table 5. For accuracy test, mean recovery percentage (R%) was 100.0 ± 2.0% and single R% concentration was 100.0 ± 5.0% (Table 4). The results obtained show that the method presents acceptable accuracy.

Robustness

The robustness was evaluated by intentional minor modifications in the chromatographic conditions in the proposed methodology.19 Within this context, the parameters selected to evaluate robustness were: mobile phase, flow rate and pH. Table 6 shows the experiments performed for robustness evaluation. It is important to remember that for commercial product 1 the maximum flow rate was set at 1.0 ml min-1 in order to maintain pressure lower than 3000 psi. All parameters were performed in six replicates. For the robustness test, the recovery achieved remained within the interval of 100.0 ± 5.0% as shown in Table 5. Therefore, little variations in the chromatographic parameters such as mobile phase, flow rate and pH were found to be acceptable values in relation to the reference value.

Quantitative determination in pharmaceutical preparations purchased from local pharmacies

CONCLUSIONS

The simultaneous separation of Ace, Phe and Car by isocratic ion-pair reversed phase liquid chromatography has been achieved. All validation parameters of the method optimized have obeyed the variation limits permitted. Therefore, the validated method can be useful for quality assurance in the pharmaceutical industry of these preparations, presenting a simple mobile phase system, short analysis time, and simple step of sample preparation as advantages in comparison with the methods described in the literature.

ACKNOWLEDGMENTS

The authors wish to acknowledge the Medquímica Indústria Farmacêutica Ltda, Coordenação de Aperfeiçoamento de Pessoal de Nível Superior (CAPES), Conselho Nacional de Desenvolvimento Científico e Tecnológico (CNPq – 476386/2007-1 and 300593/2008-2) and Fundação de Amparo à Pesquisa do Estado de Minas Gerais of Brazil (FAPEMIG – CEX-APQ 1906-5.02-07 and CEX-APQ 01837/08) for fellowships and financial support.

2. Brazilian Pharmacopeia, 3rd ed., Andrei: São Paulo, 1977.

3. Brazilian Pharmacopeia, 4th ed., Atheneu: São Paulo, 1988.

4. Marin, A.; Barbas, C.; J. Pharm. Biomed. Anal. 2004, 35, 769.

5. Marchesini, A. F.; Williner, M. R.; Mantovani, V. E.; Robles, J. C.; Goicoechea, H. C.; J. Pharm. Biomed. Anal. 2003, 31, 39.

6. Okamoto, H.; Nakajima, T.; Ito, Y.; Aketo, T.; Shimada, K.; Yamato, S.; J. Pharm. Biomed. Anal. 2005, 37, 517.

7. United States Pharmacopeia, 29th ed., United States Pharmacopeial Convention: Rockville, 2005.

8. Marín, A.; García, E.; García, A.; Barbas, C.; J. Pharm. Biomed. Anal. 2002, 29, 701.

9. Ravisankar, S.; Vasudevan, M.; Gandhimathi, M.; Suresh B.; Talanta 1998, 46, 1577.

10. Marín, A.; Espada, A.; Vidal, P.; Barbas, C.; Anal. Chem. 2005, 77, 471.

11. Gil-Agustí, M.; Garcia-Alvarez-Coque, M. C.; Esteve-Romero, J.; Anal. Chim. Acta 2000, 421, 45.

12. Qi, M.; Wang, P.; Chen, J.; Chromatographia 2004, 60, 105.

13. Erk, N.; Kartal, M.; ™l Fármaco 1998, 53, 617.

14. Lau, O.; Mok, C.; J. Chromatogr., A 1995, 693, 45.

15. García, A.; Rupérez, F. J.; Marín, A.; Maza, A. D. L.; Barbas, C.; J. Chromatogr., B 2003, 785, 237.

16. Olmo, B.; García, A.; Marín, A.; Barbas, C.; J. Chromatogr., B 2005, 817, 159.

17. Gumbhir, K.; Mason, W. D.; J. Pharm. Biomed. Anal. 1996, 14, 623.

18. Shervington, L. A.; Sakhnini, N.; J. Pharm. Biomed. Anal. 2000, 24, 43.

19. Agência Nacional de Vigilância Sanitária (ANVISA); Resolução RE nº 899, de 29/05/2003.

21. Montgomery, D. C.; Design and Analysis of Experiments, 6th ed., Wiley, 2005.

Recebido em 30/9/08; aceito em 27/3/09; publicado na web em 10/8/09

e-mail: [email protected]

About the author

Leave a Reply

Your email address will not be published. Required fields are marked *